Alert archive / California / Special Weather Statements in 2024

Special Weather Statement, NWS Eureka, CA

March 2, 2024Humboldt County, California

NWS Eureka, CA issued this special weather statement at Mar 2, 2024, 10:07 PM PST for Humboldt County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2024, 10:07 PM PST (06:07 UTC)
Expired
Mar 2, 2024, 10:30 PM PST
In force
23 min
Issued by
NWS Eureka, CA
Hail
0.25 in
Wind
30

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 40 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 6.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS86 KEKA 030607
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
1007 PM PST Sat Mar 2 2024
 
CAZ103-105-106-030630-
Northern Humboldt Coast CA-Southern Humboldt Interior CA-
Northern Humboldt Interior CA-
1007 PM PST Sat Mar 2 2024

...SHOWERS WILL IMPACT CENTRAL HUMBOLDT COUNTY THROUGH 1030 PM PST...

At 1006 PM PST, Doppler radar was tracking showers over Arcata, 
moving southeast at 30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Hazardous road conditions and minor damage to outdoor 
         objects is possible.

Locations impacted include...
Eureka, Arcata, Maple Creek, McKinleyville, Blue Lake, Myrtletown,
Freshwater, Kneeland, Samoa, and Cutten.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4089 12415 4097 12412 4081 12374 4062 12387
      4080 12419 4081 12417 4081 12418 4082 12417
      4082 12415 4081 12416 4082 12410 4085 12408
      4086 12410 4085 12412 4086 12415 4085 12415
      4080 12420 4081 12420
TIME...MOT...LOC 0606Z 304DEG 27KT 4085 12412 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

EYS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 2, 2:38 PM PST, 7 hours 29 minutes earlier.

Area forecast discussion, Mar 2, 2:38 PM PST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
238 PM PST Sat Mar 2 2024

.SYNOPSIS...The overall forecast stays on track as the late winter
storm impacts the region into Sunday. Small hail accumulation still
a risk, especially along the coast and several more inches of
accumulation in higher elevations through Monday morning. More snow
in the forecast for locations above 3000 feet by Monday afternoon
and Tuesday.

&&

.DISCUSSION...Ensembles reveal that the mean anomalously cold and
deep upper trough over the western United States will begin to de-
amplify into early next work week. Still anomalously cold for
Sunday, however. Forecast soundings continue to support accumulating
hail potential through Sunday morning, with highest impact likely
when surface temperatures are cooler at night/early morning when any
hail accumulation would stick around longer. Forecast soundings
indicate hail potential, especially along the coast through Sunday
night before precipitation becomes more stratiform on Monday as
another trough axis within the mean western upper low swings
through. As for overall snow amounts, kept these nearly the same
heading into tonight and then backed off a bit by a good few inches
for Sunday and Sunday night compared to the previous forecast as
model ensemble chances would indicate. For example, even in Ruth
(where locally greater snow amounts are forecast), located in
southwestern Trinity County stands about a 16 percent chance of
reaching more than 6 inches between 4 am Sunday and 4 am Monday, and
hence reduced the deterministic snow amounts to 6.4 inches for this
time period, and this may wind up being a bit on the high side if
these statistics hold firm. Monday and Tuesday snow amounts look
significant mainly in the very highest terrain as snow levels hike
above 3K feet by Monday afternoon. May need to extend a higher
elevation subset of the current winter storm warning that runs
through 18Z Monday.

This next trough is will not be nearly as amplified and
focused farther north, but just far enough south to potentially keep
parts of Del Norte, Humboldt, and Trinity Counties in a winter
warning/advisory going past 18Z Monday into Tuesday. Probably a
smaller area than the current winter storm warning going through 18Z
Monday. Snow with the next system should be overall less impactful,
with snow falling at higher elevations, being a warmer system with
snow levels likely above 3K feet. There will not be much of a break
in precipitation in between systems (if at all, for some spots). We
could actually pick up a good solid inch (or 2 with some ensemble
members)of liquid water equivalent for the next warmer early work
week system. Ensembles indicate a 60-75 percent shot at more than
1.5 inches of liquid in 24 hours by 10AM Tuesday for mainly higher
elevations of Del Norte and Humboldt counties, but even a 40 percent
chance of 1.5 inches or more for Crescent City.  A split flow trough
will then swing through, focused just to our south on Wednesday to
keep light precip in the roughly the southern half of our CWA.

A highly amplified shortwave ridge essentially shuts off precip
chance for Thursday into Friday with widespread numerical model
ensemble member agreement. Ensembles are in increasing agreement of
at least a few days of (mostly) dry weather toward mid-March.
However there are a couple outlier members of the ECMWF indicating
potential of 24 QPF of 1-2 inches during this potential "dry period"

&&

.AVIATION...Several transitory weather disturbances have brought another bout of
unstable conditions to the region. The results have been numerous
showers with hail and an occasional thunderstorm.  For flight
hazards: Cig/Vis have generally remained VFR except during periods
of moderate to heavy showers, and of course snow showers across
mountain terrain. Surface winds have diminished somewhat, but
continued to flare up with stronger convective outbreaks. Lulls in
the weather will allow for temporary improvements at the Taf sites
and local airfields. However, Model data and Satellite Imagery along
with old fashion forecast skills are indicating inclement weather to
persist through the next 24 hours (Sunday afternoon) /TA

&&

.MARINE...Westerlies will remain gusty today into tomorrow, with
gusts of up to 40 kts possible through tonight. Stronger showers can
contain isolated thunder, small hail, and isolated waterspouts.
Tonight winds will begin to ease, though continued showers could
bring gusts of 25 kts. Wave heights have been declining as a large
WNW swell decays. Wave heights will continue to decay to below 10 ft
by Monday. Another storm arrives in the area Monday, bringing
southerlies with near gale force gusts possible. JDB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 10 AM PST Sunday for CAZ101-
     103-109.

     Winter Storm Warning until 10 AM PST Monday for CAZ102-
     105>108.

     Winter Storm Warning until 10 AM PST Sunday for CAZ104-110-
     111-113>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST Monday for PZZ450-455-
     470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Mar 2, 8:43 PM PST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
843 PM PST Sat Mar 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Non-Tstm Wnd Dmg 5 SW Alderpoint         40.12N 123.67W
03/02/2024                   Humboldt           CA   Law Enforcement

            Communications lines across roadway.

&&

JMM
Local storm report, Mar 2, 8:46 PM PST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
846 PM PST Sat Mar 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     Non-Tstm Wnd Dmg 4 SW Douglas City       40.61N 122.99W
03/02/2024                   Trinity            CA   Law Enforcement

            Tree down in southbound lane.

&&

JMM
Special weather statement, Mar 2, 9:03 PM PST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Eureka CA
903 PM PST Sat Mar 2 2024

CAZ103-105-030530-
Northern Humboldt Coast CA-Northern Humboldt Interior CA-
903 PM PST Sat Mar 2 2024

...SHOWERS WILL IMPACT NORTH CENTRAL HUMBOLDT COUNTY THROUGH 930 PM
PST...

At 902 PM PST, Doppler radar was tracking gusty showers 9 miles
northeast of Westhaven-Moonstone, or 9 miles southeast of Orick,
moving east at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Hazardous road conditions and minor damage to outdoor
         objects is possible.

Locations impacted include...
Trinidad, Westhaven-Moonstone, McKinleyville, Arcata Arpt, and
Fieldbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4114 12415 4115 12414 4124 12411 4127 12370
      4091 12378 4097 12412 4103 12411 4106 12414
      4105 12415 4106 12415 4107 12416 4114 12416
TIME...MOT...LOC 0502Z 278DEG 21KT 4115 12398

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

EYS
Special weather statement, Mar 2, 9:25 PM PST, 42 minutes before
Special Weather Statement
National Weather Service Eureka CA
925 PM PST Sat Mar 2 2024

CAZ103-030600-
Northern Humboldt Coast CA-
925 PM PST Sat Mar 2 2024

...GUSTY SHOWERS WILL IMPACT WEST CENTRAL HUMBOLDT COUNTY THROUGH
1000 PM PST...

At 923 PM PST, Doppler radar was tracking gusty showers 7 miles
southwest of Eureka, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eureka, Myrtletown, Cutten, Fairhaven, Humboldt Hill, Pine Hills,
Bayview, and Samoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 12426 4070 12426 4070 12421 4075 12423
      4073 12425 4081 12420 4082 12418 4079 12419
      4081 12417 4082 12417 4081 12416 4081 12412
      4083 12409 4067 12406 4069 12428
TIME...MOT...LOC 0523Z 274DEG 24KT 4073 12428

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DJB
Special weather statement, Mar 2, 9:59 PM PST, 8 minutes before
Special Weather Statement
National Weather Service Eureka CA
959 PM PST Sat Mar 2 2024

CAZ103-105-030630-
Northern Humboldt Coast CA-Northern Humboldt Interior CA-
959 PM PST Sat Mar 2 2024

...SHOWERS WILL IMPACT NORTH CENTRAL HUMBOLDT COUNTY THROUGH 1030 PM
PST...

At 958 PM PST, Doppler radar was tracking showers over Westhaven-
Moonstone, or 13 miles north of Arcata, moving southeast at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Hazardous road conditions and minor damage to outdoor
         objects is possible.

Locations impacted include...
Trinidad, Westhaven-Moonstone, McKinleyville, Arcata Arpt, and
Fieldbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4114 12414 4119 12412 4117 12386 4089 12392
      4097 12412 4103 12411 4106 12414 4105 12415
      4106 12415 4107 12416 4114 12416
TIME...MOT...LOC 0558Z 321DEG 10KT 4106 12411

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

EYS
Special weather statement, Mar 2, 10:07 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
1007 PM PST Sat Mar 2 2024

CAZ103-105-106-030630-
Northern Humboldt Coast CA-Southern Humboldt Interior CA-
Northern Humboldt Interior CA-
1007 PM PST Sat Mar 2 2024

...SHOWERS WILL IMPACT CENTRAL HUMBOLDT COUNTY THROUGH 1030 PM PST...

At 1006 PM PST, Doppler radar was tracking showers over Arcata,
moving southeast at 30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Hazardous road conditions and minor damage to outdoor
         objects is possible.

Locations impacted include...
Eureka, Arcata, Maple Creek, McKinleyville, Blue Lake, Myrtletown,
Freshwater, Kneeland, Samoa, and Cutten.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4089 12415 4097 12412 4081 12374 4062 12387
      4080 12419 4081 12417 4081 12418 4082 12417
      4082 12415 4081 12416 4082 12410 4085 12408
      4086 12410 4085 12412 4086 12415 4085 12415
      4080 12420 4081 12420
TIME...MOT...LOC 0606Z 304DEG 27KT 4085 12412

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

EYS

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:13 PM PSTSpecial Weather StatementEKAMendocino32 min
Mar 2, 4:36 PM PSTSpecial Weather StatementEKAMendocino24 min
Mar 2, 5:02 PM PSTSpecial Weather StatementEKAMendocino28 min
Mar 2, 6:13 PM PSTSpecial Weather StatementEKA32 min
Mar 2, 8:39 PM PSTSpecial Weather StatementEKAMendocino36 min
Mar 2, 9:03 PM PSTSpecial Weather StatementEKAHumboldt27 min
Mar 2, 9:25 PM PSTSpecial Weather StatementEKAHumboldt35 min
Mar 2, 9:59 PM PSTSpecial Weather StatementEKAHumboldt31 min
Mar 3, 10:56 AM PSTSpecial Weather StatementEKAHumboldt34 min
Mar 3, 11:17 AM PSTSpecial Weather StatementEKAHumboldt28 min
Mar 3, 12:22 PM PSTSpecial Weather StatementEKAHumboldt23 min
Mar 3, 3:35 PM PSTSpecial Weather StatementEKAHumboldt25 min

Nearby

Special Weather Statements in California, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.